Lexington gets second $2M federal grant to help prevent overdoses, illegal drug use

The funding comes from the American Rescue Plan Act

LEXINGTON, Ky. (WTVQ) – Since the pandemic began, Lexington has seen a significant rise in drug overdoses.

Based on a survey from 2020 from the National Survey on Drug Use and Health, about 9.6% of Kentuckians have used illegal drugs in the past 30 days. When you scale that down to Lexington’s population, that’s 24,525 people using illegal drugs in the past month.

Thursday morning, city leaders gathered at the Carver Center to announce Lexington, for the second time, has been awarded a $2 million federal grant to work against overdoses and illegal drugs.

According to the Lexington-Fayette County Health Department, funding is needed. Team Leader for Harm Reduction Services John Moses says the department has never seen as many overdoses as it’s seeing now. He says it started in 2017, and after getting it under control for a few years, the pandemic made the number of overdoses spike again.

Moses says the department was running out of a grant used to buy naloxone, the generic for Narcan. Thanks to the funding, the health department can now re-stock its shelves.

“The announcement that this money has been renewed is paramount for us,” said Moses.

The funding comes from the American Rescue Plan Act. According to Moses, $1 million of the funding is going to the city’s “Leave Behind Program,” which allows the Lexington Fire Department to follow up with people who have survived an overdose. The rest is going to several other city programs, including the Health Department’s naloxone stock.

Moses says it’s important you carry naloxone, saying you never know when someone may need it.

“We have to come together as a community to combat opioid addiction…and until we’re able to remove the stigma associated with drug use it’s going to be a difficult road,” said Moses.

He says administering naloxone to someone is completely safe, even if you’re not sure they are experiencing an overdose. He also says it’s safe for pets and children.

“There is no harm in giving someone naloxone. If they haven’t overdosed and are just sleeping and you give them naloxone, nothing’s going to happen, they’ll just get a wet nose. It’s super important to carry naloxone because you never know when you’ll see someone who may need it,” said Moses.

Moses says signs of overdose include turning blue, purple, or gray, shallow or no breathing, making a “gurgling” sound, or complete loss of consciousness.

Categories: Featured, Local News, News